Advertisement

On Muldowney’s Criteria for Polynomial Vector Fields with Constraints

  • Hassan Errami
  • Werner M. Seiler
  • Thomas Sturm
  • Andreas Weber
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6885)

Abstract

We study Muldowney’s extension of the classical Bendixson-Dulac criterion for excluding periodic orbits to higher dimensions for polynomial vector fields. Using the formulation of Muldowney’s sufficient criteria for excluding periodic orbits of the parameterized vector field on a convex set as a quantifier elimination problem over the ordered field of the reals we provide case studies of some systems arising in the life sciences. We discuss the use of simple conservation constraints and the use of parametric constraints for describing simple convex polytopes on which periodic orbits can be excluded by Muldowney’s criteria.

Keywords

Periodic Orbit Polynomial Vector Elimination Problem Cylindrical Algebraic Decomposition Dulac Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ilyashenko, Y.: Centennial history of Hilbert’s 16th Problem. Bull. Am. Math. Soc., New Ser. 39(3), 301–354 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Osuna, O., Villaseñor, G.: On the Dulac functions. Qualitative Theory of Dynamical Systems, 1–7 (2011)Google Scholar
  3. 3.
    Cherkas, L., Grin, A.: On a Dulac function for the Kukles system. Differential Equations 46, 818–826 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cherkas, L.: Quadratic systems with maximum number of limit cycles. Differential Equations 45, 1440–1450 (2009), doi: 10.1134/S0012266109100061. Google Scholar
  5. 5.
    Cherkas, L.A., Grin, A.: Algebraic aspects of finding a Dulac function for polynomial autonomous systems on the plane. Differential Equations 37, 411–417 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cherkas, L.A.: Dulac function for polynomial autonomous systems on a plane. Differential Equations 33, 692–701 (1997)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Muldowney, J.S.: Compound matrices and ordinary differential equations. Rocky Mt. J. Math. 20(4), 857–872 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Weber, A., Sturm, T., Abdel-Rahman, E.O.: Algorithmic global criteria for excluding oscillations. Bulletin of Mathematical Biology 73(4), 899–917 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Weber, A., Sturm, T., Seiler, W.M., Abdel-Rahman, E.O.: Parametric qualitative analysis of ordinary differential equations: Computer algebra methods for excluding oscillations (Extended abstract) (Invited talk). In: Gerdt, V.P., Koepf, W., Mayr, E.W., Vorozhtsov, E.V. (eds.) CASC 2010. LNCS, vol. 6244, pp. 267–279. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  10. 10.
    Tuckwell, H.C., Wan, F.Y.M.: On the behavior of solutions in viral dynamical models. BioSystems 73(3), 157–161 (2004)CrossRefGoogle Scholar
  11. 11.
    Bendixson, I.: Sur les curbes définiés par des équations différentielles. Acta Math. 24, 1–88 (1901)Google Scholar
  12. 12.
    Dulac, H.: Recherche des cycles limites. CR Acad. Sci. Paris 204, 1703–1706 (1937)zbMATHGoogle Scholar
  13. 13.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Applied Mathematical Sciences, vol. 42. Springer, Heidelberg (1983)CrossRefzbMATHGoogle Scholar
  14. 14.
    Sturm, T., Weber, A.: Investigating generic methods to solve hopf bifurcation problems in algebraic biology. In: Horimoto, K., Regensburger, G., Rosenkranz, M., Yoshida, H. (eds.) AB 2008. LNCS, vol. 5147, pp. 200–215. Springer, Heidelberg (2008)Google Scholar
  15. 15.
    Sturm, T., Weber, A., Abdel-Rahman, E.O., El Kahoui, M.: Investigating algebraic and logical algorithms to solve Hopf bifurcation problems in algebraic biology. Mathematics in Computer Science 2(3), 493–515 (2009); Special issue on ‘Symbolic Computation in Biology’Google Scholar
  16. 16.
    El Kahoui, M., Weber, A.: Deciding Hopf bifurcations by quantifier elimination in a software-component architecture. Journal of Symbolic Computation 30(2), 161–179 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Weber, A.: Quantifier elimination on real closed fields and differential equations. In: Löwe, B. (ed.) Algebra, Logic, Set Theory – Festschrift für Ulrich Felgner zum 65, Geburtstag. Studies in Logic, vol. 4, pp. 291–315. College Publications (2007)Google Scholar
  18. 18.
    Boulier, F., Lefranc, M., Lemaire, F., Morant, P.E.: Applying a rigorous quasi-steady state approximation method for proving the absence of oscillations in models of genetic circuits. In: Horimoto, K., Regensburger, G., Rosenkranz, M., Yoshida, H. (eds.) AB 2008. LNCS, vol. 5147, pp. 56–64. Springer, Heidelberg (2008)Google Scholar
  19. 19.
    Boulier, F., Lefranc, M., Lemaire, F., Morant, P.E., Ürgüplü, A.: On proving the absence of oscillations in models of genetic circuits. In: Anai, H., Horimoto, K., Kutsia, T. (eds.) Ab 2007. LNCS, vol. 4545, pp. 66–80. Springer, Heidelberg (2007)Google Scholar
  20. 20.
    Gatermann, K., Eiswirth, M., Sensse, A.: Toric ideals and graph theory to analyze Hopf bifurcations in mass action systems. Journal of Symbolic Computation 40(6), 1361–1382 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Niu, W., Wang, D.: Algebraic approaches to stability analysis of biological systems. Mathematics in Computer Science 1(3), 507–539 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Weispfenning, V.: Quantifier elimination for real algebra—the quadratic case and beyond. Applicable Algebra in Engineering Communication and Computing 8(2), 85–101 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lin, X.D., van den Driessche, P.: A threshold result for an epidemiological model. Journal of Mathematical Biology 30(6), 647–654 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Hadeler, K.P., van den Driessche, P.: Backward bifurcation in epidemic control. Mathematical Biosciences 146(1), 15–35 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Weber, A., Weber, M., Milligan, P.: Modeling epidemics caused by respiratory syncytial virus (RSV). Mathematical Biosciences 172(2), 95–113 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Brown, C.W., El Kahoui, M., Novotni, D., Weber, A.: Algorithmic methods for investigating equilibria in epidemic modeling. Journal of Symbolic Computation 41(11), 1157–1173 (2006); Special Issue on the Occasion of Volker Weispfenning’s 60th BirthdayGoogle Scholar
  27. 27.
    Ponciano, J.M., Capistrán, M.A.: First principles modeling of nonlinear incidence rates in seasonal epidemics. PLoS Computational Biology 7(2), e1001079 (2011)Google Scholar
  28. 28.
    Bonhoeffer, S., Coffin, J.M., Nowak, M.A.: Human immunodeficiency virus drug therapy and virus load. The Journal of Virology 71(4), 3275 (1997)Google Scholar
  29. 29.
    Brown, C.W.: QEPCAD B: A system for computing with semi-algebraic sets via cylindrical algebraic decomposition. ACM SIGSAM Bulletin 38(1), 23–24 (2004)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Hassan Errami
    • 1
  • Werner M. Seiler
    • 2
  • Thomas Sturm
    • 3
  • Andreas Weber
    • 1
  1. 1.Institut für Informatik IIUniversität BonnBonnGermany
  2. 2.Institut für MathematikUniversität KasselKasselGermany
  3. 3.Max-Planck-Institut für Informatik , RG 1: Automation of LogicSaarbrückenGermany

Personalised recommendations